MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-351
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 05/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Revision hip surgery required on a patient due to implant cracking.Stryker exeter stem broke in the patients femur after being implanted in 2003.We removed the broken stem and replaced it with a cement in cement revision stem.Patient came in with pain to hip.Picked up on x-ray.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving exeter stem was reported.The event was confirmed based on medical review.Method & results: -device evaluation and results:visual inspection: the reported device was not returned however photographs were provided for review and it can be observed that femoral stem is broken.Material analysis, functional and dimensional inspections could not be performed as the device was not returned.  -clinician review:a review of the provided medical records by a clinical consultant was rejected and stated the following comment:a color photo of a blood stained explanted intact ceramic modular head with 2 dark lines on the articular surface.A photo of an explanted broken femoral stem on an extractor.Undated ap x-ray of left hip - hybrid tha with ceramic head reduced, transverse fracture of stem at junction of mid and distal 1/3 with varus displacement of proximal fragment.No clinical or pmh, no patient demographics, no operative reports, no examination of explanted components.X-ray confirms event description, but insufficient data presented to create a medical report for this case -device history review: could not be performed as lot code information was not provided.-complaint history review: could not be performed as lot code information was not provided.Conclusion: it was reported that revision hip surgery required on a patient due to implant cracking.The event was confirmed based on medical review.A review of the provided medical records by a clinical consultant was rejected and stated the following comment: a color photo of a blood stained explanted intact ceramic modular head with 2 dark lines on the articular surface.A photo of an explanted broken femoral stem on an extractor.Undated ap x-ray of left hip - hybrid tha with ceramic head reduced, transverse fracture of stem at junction of mid and distal 1/3 with varus displacement of proximal fragment.No clinical or pmh, no patient demographics, no operative reports, no examination of explanted components.X-ray confirms event description, but insufficient data presented to create a medical report for this case.The exact cause of the event could not be determined because insufficient information was provided.Additional information including operative reports, progress notes, and return of the device are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.H3 other text : device not returned.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 35.5MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10139482
Report Number0002249697-2020-01133
Device Sequence Number2115540
Product Code JDI
UDI-Device Identifier04546540153234
UDI-Public04546540153234
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-351
Device Catalogue Number0580-1-351
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/18/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR